Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 122, NWS State College, PA

December 21, 2018Tioga County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Dec 21, 2018, 4:15 PM EST for Tioga County, Pennsylvania. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 21, 2018, 4:15 PM EST (21:15 UTC)
Expired
Dec 21, 2018, 5:00 PM EST
In force
45 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Tioga County, PA

The radar

The State College radar (KCCX), 114 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 9.3 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2018-12-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2018-12-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 230 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
607 m above ground
0-6 km bulk shear
105 kt
0-1 km storm-relative helicity
230 m²/s²
0-3 km storm-relative helicity
314 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

280 
WUUS51 KCTP 212115
SVRCTP
PAC117-212200-
/O.NEW.KCTP.SV.W.0122.181221T2115Z-181221T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
415 PM EST FRI DEC 21 2018

The National Weather Service in State College PA has issued a

* Severe Thunderstorm Warning for...
  Central Tioga County in north central Pennsylvania...

* Until 500 PM EST.

* At 415 PM EST, a severe thunderstorm was located near Leonard
  Harrison State Park, moving north at 30 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Wellsboro, Elkland, Keeneyville, Tioga and Tioga Junction. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4162 7730 4166 7740 4200 7732 4200 7697
TIME...MOT...LOC 2115Z 202DEG 26KT 4168 7733 

HAIL...<.75IN
WIND...60MPH
 
$$

DeVoir
1 follow-up statement
850 
WWUS51 KCTP 212128
SVSCTP

Severe Weather Statement
National Weather Service State College PA
428 PM EST FRI DEC 21 2018

PAC117-212200-
/O.CON.KCTP.SV.W.0122.000000T0000Z-181221T2200Z/
Tioga PA-
428 PM EST FRI DEC 21 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EST
FOR NORTH CENTRAL TIOGA COUNTY...

At 427 PM EST, a severe thunderstorm was located over Wellsboro,
moving north at 30 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Wellsboro, Elkland, Keeneyville, Tioga and Tioga Junction. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Intense thunderstorms with rotation can produce brief tornadoes and 
widespread significant wind damage. Although a tornado is not 
immediately likely, it is best to move to an interior room on the 
lowest floor of a building. This storm may cause serious injury and 
significant property damage.

&&

LAT...LON 4170 7729 4172 7737 4200 7732 4200 7697
TIME...MOT...LOC 2127Z 202DEG 26KT 4177 7728 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

DeVoir

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 21, 3:20 PM EST, 55 minutes earlier.

Area forecast discussion, Dec 21, 3:20 PM EST, 55 minutes before
Area Forecast Discussion
National Weather Service State College PA
320 PM EST Fri Dec 21 2018

.SYNOPSIS...
Low pressure will drag a cold front through from west to east
early tonight, allowing colder air to move in. As rain ends this
evening, it will turn to snow over the Alleghenies and Laurels. A
weak Alberta Clipper will affect the region around Sunday
night. High pressure should bring mainly fair weather for
Christmas Day into the middle of the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Lots of tiny showers/thunderstorms popping up now in the dry
slot as the clouds opened up nicely. Winds aloft are still fast,
but more in the steering flow and the LLJet is much weaker now.
Still 30-35KT from the south, though. These showers are flying
along and will make little rainfall due to the short residence
times. But, some folks could see a quick downpour. There still
could also be a gust into the 40s in any of the taller storms.

Neat chaff stripe on radar mosaic eminating from srn NC into
central PA, and right over the dry slot, too. Storms popping up
in that same general area, too.

Most noteable things in this forecast package were to end the
flood watch over much of the area due to the lack of moderate to
heavy rainfall over the past 8 hours. Much of what has fallen
since sunrise has been light. The streams are lowering right
now, but could rise again. But, the risk for flooding (which was
already low) has gone down just enough to not support the watch.
Left the watch in place for the NE where the rain will last thru
midnight and they may get a few heavier showers/storms in the
next few hours.

The other new development was the additional of a winter weather
advy for the Laurels and also McKean Co. The rain turning to
snow on the western edge of the deformation band might yield an
hour or two of 1"/hr rate snowfall in these loactions, and the
Laurels will also have the typical upslope snow post-front later
tonight and early Sat AM. Have gone with 2-4" in the Laurels but
there could be spots on the ridges and west-facing slopes which
get 6" or more by noon Sat.

&&

.SHORT TERM /SATURDAY/...
Accumulating snowfall should be ending over the NW early in the
day, but may linger into early aftn in the Laurels. Totals of
2-4 with higher amounts on the ridgetops. The winds will be
gusty out of the WNW. Best gusts will be over the Laurels. The
snow and ambient temps will not be conducive to generate
blowing snow, though. Maxes will be limited by the good CAA.
Will keep them in the 30s except in the lower Susq where they
sould get into the L40s with a downslope flow and some sunshine.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
Our best chance at a White Christmas appears to be linked to a
fast moving low amplitude shortwave that will be moving through
the region Sunday afternoon into the overnight. It will be pretty
moisture starved and the models show the usual pattern of the
precip favoring western higher elevations, and petering out
rapidly as we move into central and especially eastern portions
of the CWA. But a coating to an inch from central areas west
would be welcome by most given the holiday timing, though travel
issues will need to be monitored. Confidence at this point is
low.

Christmas Day looks chilly with temperatures generally in the
30s, but it should be dry with a mix of sun and clouds.

There are differences that arise by the Wed-Thu timeframe with
the ECMWF favoring continued mainly dry conditions, and the GFS
showing a warm advection pattern developing with rain by
Thursday. I used a model blend to bring in low chance POPs by
the end of the extended.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
Gusty S wind over the east, but dead calm in the W where the
trough/front is deepening. The trough will migrate east as low
pressure rides northward along it. By 7 or 8PM, some snow will
mix in with the rain over the western highlands (JST/BFD). The
rain will exit to the east after midnight, and then we'll be
left with SHSN over the west. Expect a long period of LIFR in
JST overnight, and for at least 3-4 hours late this
evening/early tonight in BFD. Most other locations will turn to
MVFR cigs and only a few flurries at AOO-UNV. Should be VFR
elsewhere after the front pushes past tonight. Wind gusts into
the 20s and low 30s are expected for JST and BFD Sat and Sat
night.

.Outlook...

Sun PM... -SN possible, mainly northern/western Pa.

Mon...No sig wx.

Tue...PM light snow possible W Mtns.

Wed...No sig wx.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 7 PM this evening to noon EST
Saturday for PAZ005-024-033.
Flood Watch until 1 AM EST Saturday for PAZ037-041-042-046-
051>053-058.

&&

SYNOPSIS...Dangelo
NEAR TERM...Dangelo
SHORT TERM...Dangelo
LONG TERM...La Corte
AVIATION...Dangelo
HYDROLOGY...
Hazardous weather outlook, Dec 21, 2:39 PM EST, 1 hour 36 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
239 PM EST Fri Dec 21 2018

PAZ004-006-010>012-017>019-025>028-034>036-045-049-050-056-057-059-
063>066-221945-
Warren-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Blair-Huntingdon-Mifflin-Juniata-
Bedford-Fulton-Franklin-Southern Clinton-Union-Snyder-Perry-Dauphin-
Lebanon-Cumberland-Adams-York-Lancaster-
239 PM EST Fri Dec 21 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ037-041-042-046-051>053-058-221945-
Tioga-Northern Lycoming-Sullivan-Southern Lycoming-Montour-
Northumberland-Columbia-Schuylkill-
239 PM EST Fri Dec 21 2018

...FLOOD WATCH IN EFFECT UNTIL 1 AM EST SATURDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ005-024-033-221945-
McKean-Cambria-Somerset-
239 PM EST Fri Dec 21 2018

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO NOON
EST SATURDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Dec 21, 3:06 PM EST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service State College PA
306 PM EST FRI DEC 21 2018

PAZ036-212030-
Franklin PA-
306 PM EST FRI DEC 21 2018

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF FRANKLIN COUNTY UNTIL
330 PM EST...

At 305 PM EST, Doppler radar indicated a strong thunderstorm
with gusty winds near Claylick, moving northeast at 35 mph.

Winds in excess of 40 mph are possible.

Locations impacted include...
St. Thomas, Mercersburg, Fort Loudon, Fannettsburg and Whitetail Ski
Area.

LAT...LON 3973 7809 3982 7801 3987 7798 3995 7794
      4000 7792 4004 7789 4007 7786 4011 7783
      4003 7766 3972 7797
TIME...MOT...LOC 2005Z 206DEG 30KT 3979 7796

RXR
Special weather statement, Dec 21, 3:24 PM EST, 51 minutes before
Special Weather Statement
National Weather Service State College PA
324 PM EST FRI DEC 21 2018

PAZ063-064-212100-
Adams PA-Cumberland PA-
324 PM EST FRI DEC 21 2018

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF ADAMS AND CUMBERLAND
COUNTIES UNTIL 400 PM EST...

At 324 PM EST, Doppler radar indicated a strong thunderstorm
with gusty winds over Orrtanna, moving north at 30 mph.

Winds in excess of 40 mph are possible.

Locations impacted include...
Carroll Valley, Cashtown, Aspers, Orrtanna, Pine Grove Furnace,
Biglerville, Arendtsville, Bendersville, Fairfield, McKnightstown,
Idaville, Gardners and Liberty Mountain Resort.

LAT...LON 3975 7746 3984 7746 4011 7737 4007 7714
      3973 7734
TIME...MOT...LOC 2024Z 201DEG 23KT 3982 7737

RXR
Special weather statement, Dec 21, 3:31 PM EST, 44 minutes before
Special Weather Statement
National Weather Service State College PA
331 PM EST FRI DEC 21 2018

PAZ026-035-036-212100-
Fulton PA-Franklin PA-Huntingdon PA-
331 PM EST FRI DEC 21 2018

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF HUNTINGDON...
FRANKLIN...AND FULTON COUNTIES UNTIL 400 PM EST...

At 331 PM EST, Doppler radar indicated a strong thunderstorm
with gusty winds near Fannettsburg, moving north at 35 mph.

Winds in excess of 40 mph are possible.

Locations impacted include...
Rockhill Furnace, Willow Hill, Doylesburg, Fannettsburg, Orbisonia,
Shirleysburg and Shade Gap.

LAT...LON 3995 7799 4031 7788 4029 7772 4027 7770
      4029 7768 4028 7766 4027 7766 4026 7767
      4025 7764 3992 7784
TIME...MOT...LOC 2031Z 198DEG 31KT 4002 7787

RXR
Special weather statement, Dec 21, 4:01 PM EST, 14 minutes before
Special Weather Statement
National Weather Service State College PA
401 PM EST FRI DEC 21 2018

PAZ012-019-041-045-046-212145-
Southern Lycoming PA-Southern Clinton PA-Northern Clinton PA-
Northern Lycoming PA-Southern Centre PA-
401 PM EST FRI DEC 21 2018

...SPECIAL WEATHER STATEMENT FOR PARTS OF CENTRE...LYCOMING...AND
CLINTON COUNTIES UNTIL 445 PM EST...

At 400 PM EST, Doppler radar indicated a shower over Madisonburg,
moving northeast at 30 mph.

Winds in excess of 40 mph are possible.

Locations impacted include...
Lock Haven, Jersey Shore, Lamar, Mill Hall, Avis, Dunnstown,
Flemington, Castanea, Millheim, Aaronsburg, McElhattan, Rebersburg,
Madisonburg, Mackeyville and Lock Haven University.

LAT...LON 4085 7748 4089 7760 4131 7741 4122 7716
TIME...MOT...LOC 2100Z 202DEG 27KT 4091 7751

DeVoir
Special weather statement, Dec 21, 4:03 PM EST, 12 minutes before
Special Weather Statement
National Weather Service State College PA
403 PM EST FRI DEC 21 2018

PAZ026>028-212130-
Juniata PA-Huntingdon PA-Mifflin PA-
403 PM EST FRI DEC 21 2018

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF HUNTINGDON...MIFFLIN...
AND JUNIATA COUNTIES UNTIL 430 PM EST...

At 403 PM EST, Doppler radar indicated a strong thunderstorm
with gusty winds near Perulack, moving north at 35 mph.

Winds in excess of 40 mph are possible.

Locations impacted include...
Lewistown, Burnham, Belleville, Milroy, Highland Park, Yeagertown,
Strodes Mills, Reedsville, Juniata Terrace, Blacklog, McVeytown,
Longfellow, Atkinson Mills and Barrville.

LAT...LON 4027 7786 4072 7774 4073 7772 4072 7771
      4073 7769 4069 7749 4026 7770 4024 7773
TIME...MOT...LOC 2103Z 197DEG 36KT 4034 7773

RXR
Special weather statement, Dec 21, 4:07 PM EST, 8 minutes before
Special Weather Statement
National Weather Service State College PA
407 PM EST FRI DEC 21 2018

PAZ037-212130-
Tioga PA-
407 PM EST FRI DEC 21 2018

...SPECIAL WEATHER STATEMENT FOR PARTS OF TIOGA COUNTY UNTIL 430 PM
EST...

At 407 PM EST, Doppler radar indicated a shower near Morris, moving
northeast at 30 mph.

Winds in excess of 40 mph are possible.

Locations impacted include...
Wellsboro, Morris and Keeneyville.

LAT...LON 4156 7735 4159 7742 4193 7736 4186 7708
TIME...MOT...LOC 2107Z 202DEG 27KT 4164 7736

DeVoir

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 21, 7:59 AM ESTAreal Flood AdvisoryCTPDauphin, Lebanon, Schuylkill6 hr
Dec 21, 2:20 PM ESTWinter Weather AdvisoryCTPCambria, McKean, Somerset22 hr
Dec 21, 3:06 PM ESTSpecial Weather StatementCTPFranklin24 min
Dec 21, 3:24 PM ESTSpecial Weather StatementCTPAdams36 min
Dec 21, 3:31 PM ESTSpecial Weather StatementCTPFranklin29 min
Dec 21, 4:01 PM ESTSpecial Weather StatementCTPClinton44 min
Dec 21, 4:03 PM ESTSpecial Weather StatementCTPMifflin27 min
Dec 21, 4:07 PM ESTSpecial Weather StatementCTPTioga23 min
Dec 21, 4:33 PM ESTSpecial Weather StatementCTPLycoming27 min
Dec 21, 4:37 PM ESTSpecial Weather StatementCTPMifflin23 min
Dec 21, 5:01 PM ESTSpecial Weather StatementCTPMifflin29 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.